How do beta blockers affect thyroid blood tests?

Sign up to HealthUnlocked!


Sign up with your E-mail

You may also like...

Reply

You need to sign up or log in to reply


13 Replies

  • Hi foxglove,

    Are you Hypo? All I know if you are Hypo beta blockers actually reduce the function of your thyroid, so I'm assuming your TSH would increase if you've been taking them for a long period.

    Helen.
  • Thanks for reply. Yes hypo. Doc "assures" me quite all right to take beta blockers - certainly feel o.k. but have never felt hypo anyway . However bloods due soon, be interesting to see if different. Just wanted to know that as it has been suggested best not to take beta blocker day of test - why? Have been taking beta blocker s for about 4 mths ( anxiety and hypertension) and certainly working for that Good of you to take an interest

    As I understand a lot of hypos on beta blockers for various reasons although seems to be more suitable for hypers according to general opinion on TUK
  • No Probs! Foxglove I really hope you get sorted asap. X
  • This is an excerpt re beta-blockers in the question dated December 20, 2003:-

    Propranolol is a beta-blocker, and it’s a highly effective antidote to thyroid hormone. It’s so effective that many patients who are overstimulated by thyroid hormone (as in Graves' disease) use it. Propranolol relieves these patients’ overstimulation by indirectly blocking the cellular effects of thyroid hormone.

    I'm always baffled when a doctor prescribes propranolol for a hypothyroid patient. If the patient isn’t taking thyroid hormone, propranolol is likely to worsen her hypothyroid symptoms. If she is taking thyroid hormone, the drug will nullify most benefits the patient would otherwise get from the hormone. Hence, there’s no sense whatever in a hypothyroid patient taking propranolol, and I suggest you ask your doctor about using another type of drug for your high blood pressure.

    There’s something else, however, you and your doctor should consider. When you’re no long blocking the effects of the Armour with propranolol, your blood pressure may come down to normal without any other medication. Of course, you and your doctor would need to work closely together to make sure your blood pressure does come down.

    web.archive.org/web/2010122...

    All my palpitations, tachycardia, missed beats etc. stopped once I switched from levothyroxine altogether. A 5 day heart monitor showed heart is fine.
  • Thanks for reply,

    I did query this with doc. Apart from being hypo, I also have Raynaud's in which beta blocker not recommended . However as usual doc said I would be fine on the med. ( o.k. what is new?) I decided to play ball just to prove her wrong much to my amazement Raynaud's in spite of fairly cold winter hardly was there, don't know about hypoT as it never bothers me anyway. Due to have annual health check and bloods including thyroid and interested to see if any difference. I'm on 25mcg levo, a doze many on TUK ridicule but seems o.k. for me. Only asked Q as I didn't know whether to take beta blocker before bloods as folks on TUK VERY stressed about meds. before bloods - just curious I guess!!!!

    p.s.I realise I'm fortunate not really to be affected by being hypo. Much more bothered with Raynaud's and don't know why it's been better - but who's complaining Seem to be opposite in lots of ways Even have reverse SAD

    p.p.s. Good of you to take an interest
    p.p.p.s. Sorry for being a pest but I did try NDT just to see what would happen, best to draw a veil over that...DISASTER!
  • Hi Shaws, I know a bit about the relationship between hypothyroidism and Propranolol and have being trying to change to another beta blocker for my Hypertrophic Cardiomyopathy arrhythmia. At my annual cardiac check-up a couple of years ago I asked the consultant about it and he poo pooed the idea of it interfering with the thyroid hormone. I wasn't so thyroid wise then so got on with it as my self medicating with NDT was going well but I did cut it down from 80mgs to 40mgs. Anyway, at my last cardiac appointment the Dr. agreed to giving me another Beta Blocker which is Bisoprolol 2.5mgs.(I had hoped for Atenolol or metoprolol but got confused during the consultation). I Googled Bisoprolol and didn't really like the sound of it so have continued with the Propranolol 40mgs daily because I have been taking it for at least 30 years and it is really one of the very first beta blockers on the market and is "grandfathered" so to speak! I know that my NDT is working fairly well and especially heart-wise as I no longer have chest pains (common in hypertrophic cardiomyopathy) and get far less arrhythmia and am on 3 grains Thiroyd. Do you think I really should avoid the propranolol or continue to take it knowing that with another beta blocker I may need less NDT or are there other contro-indications? Comes to mind the saying "Better the devil you know"......Valerie
  • I am not medically qualified but if you have a heart problem and have found that NDT relieves your chest pains etc.I would go along with your instinct. I would just not take them at the same time, although I know when I had tachycardia with levo, I had to take propranol. No need anymore as my heart is calm and relaxed.

    I thought you may find this of interest. Some links within may not work

    web.archive.org/web/2010103...
  • Keep taking it !! After 30 years coming off it will probably kill you, no matter how careful you are. It's difficult and dangerous and sometimes impossible to come off long term beta blockers.
  • Hi Foxglove,
    Never take the Beta Blocker before a thyroid test, false results. There was a small study a while ago in Glasgow. However, I discovered by trial and error. in spite of views to the contrary, it does not effect the thyroid itself as I could tell by my test results when I went on it.All I know is that it does not effect my Raynauld`s Try there association, bound to be one!However it is good for the circulation ,so surprising.
    Best wishes,
    Jackie
  • Thanks Jackie ,
    will leave it off before tests but continue taking it as in general seems to suit me ..

    Think the reason it helps circulation is that it reduces anxiety and my Raynaud's is always worse when I'm anxious

    Cheers
  • Could be mistaken - but so far as i know beta blockers interfere with conversion/activation and use of hormone. i.e. the enzyme reactions downstream involved in using it. Not with production by the thyroid.

    They most definitely from personal experience can produce hypo symptoms (by the above because even though your body is making hormone you are being prevented from fully using it) - but can be OK if the dose is carefully adjusted to only just deliver the required effect. Most docs end up overshooting - my experience again is that even 2.5mcg too much daily can produce hypo symptoms.

    Notwithstanding that getting other stuff right may just sort the BP - there are circumstances where it's hard to avoid the need for beta blockers - for example if as in my own case your high blood pressure is caused by high levels of adrenal hormone...


    ian
  • Thanks for reply,

    Agree hard to avoid the need for beta blockers in some cases. resisted taking for some time because of Raynaud's. The doc I saw said give it a try and to my surprise did not adversely affect circulation. Because beta blockers reduce anxiety I think that's the reason I'm a naturally anxious person and Raynaud's always worse when anxious and yes pretty certain my high bp caused by high adrenaline

    Cheers
  • I was once put on Proponolol -for management of tremors by a neurologist -unfortunately I was put on slow release at 160mg -which is one heck of a dose! never been on it before! Disaster for me as it it messed up all my thyroid hormones and put my blood pressure through the roof -GP made me stay off work for 6 weeks whilst it gradually left my system.
    I did have all the research docs and info around this but I now can't find it -must have been on my old pc...lol. So apologies I cannot provide links

    However you have been on a beta blocker ( but I din't know if it is the same one) for 30 years at a much lower dose so your body must be used to it -so all that might need to happen is that you might need your dose of thyroid hormones adjusting. This is because Proponolol inhibit the conversion of T4 to T3.

Reply

You need to sign up or log in to reply